Some of the most common things in most of our medicine cabinets are also the most dangerous.
It's what we often turn to when we're feeling our worst. Acetaminophen stops our pounding headaches and relieves our aches and pains, but it’s in other over the counter drugs too like cough and cold medicine. Combining the two could land us in the hospital.
“Acetaminophen is actually extremely safe and I would say it’s one of the safest medications we have, however once you start crossing more than 4 grams a day then you start worrying about problems with the liver,” SwedishAmerican Hospital Pharmacist Matt Smith, said.
That threshold, four grams, is equal to 4,000 milligrams, a unit of measurement more commonly seen on labels.
Accidental overdoses can happen quicker than we may think. Taking the maximum doses of extra strength pain reliever and cough and cold medicine in a 24 hour period adds up to 5,600 milligrams of acetaminophen, 1,600 milligrams over the daily limit.
"Someone who has been taking Tylenol for some bad joints for three months, it may be too late to treat them appropriately at that point. Eventually the liver will start to fail and if we don't get treatment to them soon that can progress to very severe complications," Smith explained.
Patients typically don't feel overdose symptoms for 24 to 48 hours. They include nausea, vomiting, and yellowing of the skin or whites of the eyes.
The National Institutes for Health says 78,000 Americans end up in the emergency room each year after taking too much acetaminophen. Of those 33,000 are hospitalized.
To make sure that doesn't happen to us experts say read the labels on our medicine and ask for help.
"Walk up to the counter and ask the pharmacist wherever you're at, how much of this can I take a day and they'll be happy to do all the math for you," Smith said.
Doctors say treatment for accidental overdoses is pretty simple, IV therapy and typically about a day in the hospital.
If you think you've taken too much acetaminophen call poison control 1-800-222-1222.